Thermodynamic Formalism for Transient Potential Functions

  • Ofer ShwartzEmail author


We study the thermodynamic formalism of locally compact Markov shifts with transient potential functions. In particular, we show that the Ruelle operator admits positive continuous eigenfunctions and positive Radon eigenmeasures in forms of Martin kernels. These eigenmeasures can be characterized in terms of the direction of escape to infinity of their orbits, when viewed inside a suitable Martin-like compactification of the underlying shift space. We relate these results to first-order phase transitions in one-dimensional lattice gas models with infinite set of states. This work complements earlier works by Sarig (Ergod Theory Dyn Syst 19(06):1565–1593, 1999; Isr J Math 121(1):285–311, 2001) who focused on the recurrent scenario.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.



I would like to express my gratitude to my adviser Prof. Omri Sarig for the professional and moral support. I would like also to thank the referees for the useful comments. This work is part of the author’s Ph.D. dissertation at the Weizmann Institute of Science and was also partially supported by Israel Science Foundation Grants 199/14 and 1149/18.


  1. 1.
    Aaronson, J.: An Introduction to Infinite Ergodic Theory. Number 50 in Mathematical Surveys and Monographs. American Mathematical Society, Providence (1997)Google Scholar
  2. 2.
    Aaronson J., Denker M., Urbański M.: Ergodic theory for Markov fibred systems and parabolic rational maps. Trans. Am. Math. Soc. 337(2), 495–548 (1993)MathSciNetCrossRefzbMATHGoogle Scholar
  3. 3.
    Baladi, V.: Positive Transfer Operators and Decay of Correlations, volume 16 of Advanced Series in Nonlinear Dynamics. World Scientific Publishing Co., Singapore (2000)Google Scholar
  4. 4.
    Bowen, R.: Equilibrium States and the Ergodic Theory of Anosov Diffeomorphisms, volume 470 of Lecture Notes in Mathematics. Springer, Berlin (1975)Google Scholar
  5. 5.
    Buzzi J., Sarig O.: Uniqueness of equilibrium measures for countable Markov shifts and multidimensional piecewise expanding maps. Ergod. Theory Dyn. Syst. 23(05), 1383–1400 (2003)MathSciNetCrossRefzbMATHGoogle Scholar
  6. 6.
    Clifford, A.H., Preston, G.B.: The Algebraic Theory of Semigroups, volume 7 of Mathematical Surveys and Monographs. American Mathematical Society (1961)Google Scholar
  7. 7.
    Coelho Z., Quas A.: Criteria for d-continuity. Trans. Am. Math. Soc. 350(8), 3257–3268 (1998)MathSciNetCrossRefzbMATHGoogle Scholar
  8. 8.
    Cyr, V.: Transient Markov Shifts. Ph.D. Thesis, The Pennsylvania State University (2010)Google Scholar
  9. 9.
    Daon Y.: Bernoullicity of equilibrium measures on countable Markov shifts. Discrete Contin. Dyn. Syst. 33(9), 4003–4015 (2013)MathSciNetCrossRefzbMATHGoogle Scholar
  10. 10.
    Dobrushin R.L.: The problem of uniqueness of a Gibbsian random field and the problem of phase transitions. Funct. Anal. Appl. 2(4), 302–312 (1968)MathSciNetCrossRefzbMATHGoogle Scholar
  11. 11.
    Fiebig D.: Canonical compactifications for Markov shifts. Ergod. Theory Dyn. Syst. 33(2), 441–454 (2013)MathSciNetCrossRefzbMATHGoogle Scholar
  12. 12.
    Fiebig D., Fiebig U.-R.: Topological boundaries for countable state Markov shifts. Proc. Lond. Math. Soc. 3(3), 625–643 (1995)MathSciNetCrossRefzbMATHGoogle Scholar
  13. 13.
    Föllmer, H.: Phase transition and Martin boundary. In: Séminaire de Probabilités IX Université de Strasbourg, pp. 305–317. Springer (1975)Google Scholar
  14. 14.
    Furstenberg H.: Translation-invariant cones of functions on semi-simple Lie groups. Bull. Am. Math. Soc. 71(2), 271–326 (1965)MathSciNetCrossRefzbMATHGoogle Scholar
  15. 15.
    Georgii H.-O.: Gibbs Measures and Phase Transitions, vol. 9. Walter de Gruyter, Berlin (2011)CrossRefzbMATHGoogle Scholar
  16. 16.
    Iommi G., Todd M.: Transience in dynamical systems. Ergod. Theory Dyn. Syst. 33(5), 1450–1476 (2013)MathSciNetCrossRefzbMATHGoogle Scholar
  17. 17.
    Kaimanovich V.A.: Invariant measures of the geodesic flow and measures at infinity on negatively curved manifolds. Ann. Inst. Henri Poincaré Physique Théorique 53(4), 361–393 (1990)MathSciNetGoogle Scholar
  18. 18.
    Kaimanovich V.A.: Ergodicity of harmonic invariant measures for the geodesic flow on hyperbolic spaces.. Journal fur die Reine und Angewandte Mathematik 455, 57–104 (1994)MathSciNetzbMATHGoogle Scholar
  19. 19.
    Kaimanovich, V.A.: Boundaries of invariant Markov operators: the identification problem (1995)Google Scholar
  20. 20.
    Keane M.: Strongly mixing g-measures. Invent. Math. 16(4), 309–324 (1972)ADSMathSciNetCrossRefzbMATHGoogle Scholar
  21. 21.
    Kemeny, J.G., Snell, J.L., Knapp, A.W.: Denumerable Markov Chains: With a Chapter of Markov Random Fields by David Griffeath, volume 40 of Graduate Texts in Mathematics. Springer, New York (1976)Google Scholar
  22. 22.
    Lanford O.E., Ruelle D.: Observables at infinity and states with short range correlations in statistical mechanics. Commun. Math. Phys. 13(3), 194–215 (1969)ADSMathSciNetCrossRefGoogle Scholar
  23. 23.
    Martin R.S.: Minimal positive harmonic functions. Trans. Am. Math. Soc. 49(1), 137–172 (1941)MathSciNetCrossRefzbMATHGoogle Scholar
  24. 24.
    Mauldin D., Urbański M.: Gibbs states on the symbolic space over an infinite alphabet. Isr. J. Math. 125(1), 93–130 (2001)MathSciNetCrossRefzbMATHGoogle Scholar
  25. 25.
    Ben Ovadia, S.: Symbolic dynamics for non uniformly hyperbolic diffeomorphisms of compact smooth manifolds. J. Mod. Dyn. 13, 43–113 (2018)Google Scholar
  26. 26.
    Petersen K., Schmidt K.: Symmetric Gibbs measures. Trans. Am. Math. Soc. 349(7), 2775–2811 (1997)MathSciNetCrossRefzbMATHGoogle Scholar
  27. 27.
    Phelps, R.R.: Lectures on Choquet’s Theorem. Lecture Notes in Mathematics, 2nd edn. Springer, Berlin (2001)Google Scholar
  28. 28.
    Picardello, M., Woess, W.: Examples of stable Martin boundaries of Markov chains. In: Potential Theory: Proceedings of the International Conference on Potential Theory, Nagoya (Japan), 30 Aug–4 Sept, 1990, p. 261. Walter de Gruyter (1992)Google Scholar
  29. 29.
    Revuz, D.: Markov Chains, volume 11 of North-Holland Mathematical Library. Elsevier, Amsterdam (1984)Google Scholar
  30. 30.
    Ruelle D.: Statistical Mechanics: Rigorous Results. World Scientific, Singapore (1969)zbMATHGoogle Scholar
  31. 31.
    Ruelle D.: Thermodynamic Formalism: The Mathematical Structure of Equilibrium Statistical Mechanics. Cambridge University Press, Cambridge (2004)CrossRefzbMATHGoogle Scholar
  32. 32.
    Sarig O.: Thermodynamic formalism for countable Markov shifts. Ergod. Theory Dyn. Syst. 19(06), 1565–1593 (1999)MathSciNetCrossRefzbMATHGoogle Scholar
  33. 33.
    Sarig O.: Thermodynamic formalism for null recurrent potentials. Isr. J. Math. 121(1), 285–311 (2001)MathSciNetCrossRefzbMATHGoogle Scholar
  34. 34.
    Sarig O.: Symbolic dynamics for surface diffeomorphisms with positive entropy. J. Am. Math. Soc. 26(2), 341–426 (2013)MathSciNetCrossRefzbMATHGoogle Scholar
  35. 35.
    Sarig, O.: Thermodynamic formalism for countable Markov shifts. In: Proceedings of Symposia in Pure Mathematics, vol. 89, pp. 81–117 (2015)Google Scholar
  36. 36.
    Sawyer S.A.: Martin boundaries and random walks. Contemp. Math. 206, 17–44 (1997)MathSciNetCrossRefzbMATHGoogle Scholar
  37. 37.
    Stadlbauer, M.: On conformal measures and harmonic functions for group extensions. In: New Trends in Onedimensional Dynamics, celebrating the 70th Birthday of Welington de Melo (2016)Google Scholar
  38. 38.
    Stratmann B.O., Urbanski M.: Pseudo-Markov systems and infinitely generated Schottky groups. Am. J. Math. 129(4), 1019–1062 (2007)MathSciNetCrossRefzbMATHGoogle Scholar
  39. 39.
    Thomsen K.: Dissipative conformal measures on locally compact spaces. Ergod. Theory Dyn. Syst. 36(02), 649–670 (2016)MathSciNetCrossRefzbMATHGoogle Scholar
  40. 40.
    Thomsen K.: KMS weights on graph \({{C}^*}\) -algebras. Adv. Math. 309, 334–391 (2017)MathSciNetCrossRefzbMATHGoogle Scholar
  41. 41.
    Woess W.: Random Walks on Infinite Graphs and Groups, vol. 128. Cambridge university press, Cambridge (2000)CrossRefzbMATHGoogle Scholar

Copyright information

© Springer-Verlag GmbH Germany, part of Springer Nature 2019

Authors and Affiliations

  1. 1.Department of MathematicsWeizmann Institute of ScienceRehovotIsrael

Personalised recommendations